MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-10-11-12
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continued from concomitant products: dilation syringe - unknown make and model.Investigation evaluation: an evaluation of the photos provided by the user showed the distal end of the device and the product label.The lot number was confirmed from the photo of the device label.We could not confirm the report based on the photo of the distal end of the device.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water and the balloon would not hold pressure.A leak was observed from a pinhole on the proximal side of the balloon.A visual inspection of the catheter showed no kinks/bends.The pre-loaded wire guide was not included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.It is unknown if the user applied negative pressure and lubrication to the balloon prior to advancement down the endoscope accessory channel.A possible contributing factor to a leakage in the balloon material is failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically.¿ the application of lubrication will aid in endoscopic advancement and balloon preservation.\the instructions for use for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." a pinhole in the balloon material can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The balloon could not be inflated after [being] advanced to the desired position.The user retracted the device from the endoscope and found out the balloon was broken.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7938089
Report Number1037905-2018-00472
Device Sequence Number14037970
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)210216(10)W4033266
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2021
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW4033266
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date10/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE - UNKNOWN MAKE AND MODEL
Patient Age72 YR